Alert archive / Georgia / Red Flag Warnings in 2023

Red Flag Warning 3, NWS Tallahassee, FL

November 1, 20235 counties in Alabama; 12 counties in Florida; 24 counties in Georgia

NWS Tallahassee, FL issued this red flag warning at Nov 1, 2023, 2:43 AM CDT for 5 counties in Alabama; 12 counties in Florida; 24 counties in Georgia. It took effect at Nov 1, 2023, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 1, 2023, 2:43 AM CDT (07:43 UTC)
In effect from
Nov 1, 2023, 11:00 AM CDT
Expired
Nov 1, 2023, 7:00 PM CDT
In force
8 hr
Issued by
NWS Tallahassee, FL
All 41 counties

Coffee County, AL, Dale County, AL, Geneva County, AL, Henry County, AL, Houston County, AL, Bay County, FL, Calhoun County, FL, Franklin County, FL, Gadsden County, FL, Gulf County, FL, Holmes County, FL, Jackson County, FL, Jefferson County, FL, Leon County, FL, Wakulla County, FL, Walton County, FL, Washington County, FL, Baker County, GA, Ben Hill County, GA, Berrien County, GA, Brooks County, GA, Calhoun County, GA, Clay County, GA, Colquitt County, GA, Cook County, GA, Decatur County, GA, Dougherty County, GA, Early County, GA, Grady County, GA, Irwin County, GA, Lee County, GA, Miller County, GA, Mitchell County, GA, Quitman County, GA, Randolph County, GA, Seminole County, GA, Terrell County, GA, Thomas County, GA, Tift County, GA, Turner County, GA, Worth County, GA

The radar

The Tallahassee radar (KTLH), 81 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.7 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2023-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2023-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -143 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2132 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-143 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

491 
WWUS82 KTAE 010743
RFWTAE

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tallahassee FL
343 AM EDT Wed Nov 1 2023

...RED FLAG WARNING IN EFFECT WEDNESDAY AFTERNOON FOR GUSTY 
WINDS, VERY LOW HUMIDITY AND DRY FUELS...

.The combination of breezy post-frontal northerly winds,
critically low humidities, and dry to very dry fuels with ongoing
drought conditions could make for dangerous fire weather
conditions on Wednesday.

ALZ065>069-FLZ007>018-026-027-108-112-114-115-118-127-GAZ120>131-
142>148-155>159-011545-
/O.UPG.KTAE.FW.A.0002.231101T1600Z-231101T2300Z/
/O.NEW.KTAE.FW.W.0003.231101T1600Z-231102T0000Z/
Coffee-Dale-Henry-Geneva-Houston-North Walton-Central Walton-
Holmes-Washington-Jackson-Inland Bay-Calhoun-Inland Gulf-
Inland Franklin-Gadsden-Leon-Inland Jefferson-Liberty-
Inland Wakulla-South Walton-Coastal Bay-Coastal Gulf-
Coastal Franklin-Coastal Jefferson-Coastal Wakulla-Quitman-Clay-
Randolph-Terrell-Dougherty-Lee-Worth-Turner-Tift-Ben Hill-Irwin-
Early-Miller-Baker-Mitchell-Colquitt-Cook-Berrien-Seminole-
Decatur-Grady-Thomas-Brooks-
343 AM EDT Wed Nov 1 2023 /243 AM CDT Wed Nov 1 2023/

...RED FLAG WARNING IN EFFECT FROM NOON EDT /11 AM CDT/ TODAY TO
8 PM EDT /7 PM CDT/ THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY
FOR SOUTHEAST ALABAMA, SOUTHWEST GEORGIA, THE FL PANHANDLE,
PORTIONS OF SOUTH CENTRAL GEORGIA AND PORTIONS OF THE FL BIG 
BEND...

The National Weather Service in Tallahassee has issued a Red Flag
Warning, which is in effect from noon EDT /11 AM CDT/ today to
8 PM EDT /7 PM CDT/ this evening. The Fire Weather Watch is no
longer in effect. 

* WIND...North around 15 mph with gusts up to 25 mph.

* HUMIDITY...As low as 18 to 30 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this red flag warning went out at Nov 1, 12:12 AM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Nov 1, 12:12 AM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
112 AM EDT Wed Nov 1 2023

...New AVIATION...

.UPDATE...
Issued at 930 PM EDT Tue Oct 31 2023

Decreased the winds a couple of mph as 18Z guidance not quite as
high as forecast to this point which is supported by upstream
observations. Going temperature forecast appears on track with
latest surface observations and latest guidance which places lows
in the low to mid 30s west of Albany southwest towards
Enterprise. 18Z guidance is just a tad above freezing in isolated
outlying areas through the aforementioned area. No changes to the
gale warning needed for the Gulf waters as well.

&&

.NEAR TERM...
(Through Wednesday)
Issued at 347 PM EDT Tue Oct 31 2023

A cold front will continue to march through the region bringing with
clouds, breezy northerly winds, and cold air. The cold front is
currently on the western periphery of the service area which can
be observed via the clouds and temperatures. Currently temperatures
span the mid to upper 50s in SE AL and mid to upper 60s near Walton
Co FL at this time, whereas temperatures span the 70s and low 80s
ans you move east and south. Tonight, the temperature forecast will
be a bit tricky as it is reliant on winds, cold air advection, and
clearing skies. For GA counties west of the Flint River and our SE
AL counties, low temps should generally be in the mid to upper 30s
but it's possible we could get some isolated areas in the low 30s.

&&

.SHORT TERM...
(Wednesday night through Thursday night)
Issued at 347 PM EDT Tue Oct 31 2023

We are still on track to experience the coldest period so far this
season Wednesday night through Thursday morning when temperatures
are forecast to plummet into the 30s. Locations in SE AL and
adjacent parts of SW GA stand the best chance of seeing their first
light freeze since late March, especially around the Dothan/Albany
area! The latest low-temperature forecast trended slightly cooler
than the previous package, so the existing Freeze Watch was extended
a bit southward and stops along a Geneva-Miller-Colquitt County
line. Further expansions and/or upgrades to a Freeze Warning are
possible in subsequent forecasts. The main wildcard is how light
winds become, which will be contingent on the position of strong
surface high pressure translating eastward from the northern Gulf
States. Either way, feels-like temperatures (wind chills) are likely
to be near or below freezing. Thursday daytime highs struggle to
exceed 70 degrees despite mostly sunny skies with one more night of
chilly weather (albeit above freezing) to follow.

&&

.LONG TERM...
(Friday through Monday)
Issued at 347 PM EDT Tue Oct 31 2023

Airmass moderation gets underway this weekend with rebounding
temperatures closer to seasonal values. Surface high pressure
scooting off the Carolinas brings about northeasterly winds, while a
shortwave trough marches across the Gulf. The latter may induce weak
cyclogenesis off the NE FL coast around Sunday that aims to sharpen
easterly winds across the region and bring about low-end rain
chances on Monday. Zonal flow or weak ridging then temporarily
develops early next week before a relatively stronger northern
stream shortwave digs down the TN Valley. This feature likely forces
another frontal system that may be our next rainmaker right at the
end or just beyond the long-term period.

&&

.AVIATION...
(06Z TAFS)
Issued at 111 AM EDT Wed Nov 1 2023

VFR conditions are expected through the period. Gusty winds will
gradually subside later this afternoon and evening.

&&

.MARINE...
Issued at 347 PM EDT Tue Oct 31 2023

Conditions deteriorate this evening when northerly post-frontal
gales overspread the waters from west to east. A Gale Warning
remains in effect tonight until mid-tomorrow morning. An extended
period of advisory level northeast winds and seas follow until at
least Wednesday night, but may linger into Thursday. Cautionary
boating then arrives heading into the weekend before calming below
headline criteria by Sunday.

&&

.FIRE WEATHER...
Issued at 347 PM EDT Tue Oct 31 2023

A cold front will work its way through the tri-state region today
and tonight. With it comes increasing northerly winds, substantially
drier air, and decreasing temperatures. Expect RH values to
gradually drop this afternoon and evening, with the driest air
setting in for tomorrow, Wednesday. MinRH values are expected to be
critical and range from 20 to 25 percent from and west of Turner
County, GA  down to Wakulla County, FL. The question will be if RH
values will go lower, which could put some of these areas in the
upper teens. East of that county line, minRH values should be closer
to 25 to 30 percent. Unfortunately, winds look to be quite breezy
putting us at or near Red Flag Warning conditions. The Fire Weather
Watch accounts for the areas that have the greatest chance of seeing
critical fire weather conditions. Confidence is higher for the AL
counties and GA counties east of the Flint River to meet Red Flag
conditions. Thursday, conditions will remain critically dry in AL
and GA, but winds  will not meet warning criteria. We should start
to see an improvement of minRHs by the end of the week or into the
weekend.

&&

.HYDROLOGY...
Issued at 347 PM EDT Tue Oct 31 2023

No significant rainfall is forecast over the next 7 days. The best
potential appears to be late next Monday into Tuesday evening QPF
amounts range from 0.10-0.50 inches - mainly over the eastern two-
thirds of the service area. Local rivers continue to run low thanks
to prolonged dry/drought conditions. There are no flooding concerns
for the foreseeable future.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   60  36  66  45 /   0   0   0   0
Panama City   60  39  67  47 /   0   0   0   0
Dothan        57  32  63  38 /   0   0   0   0
Albany        57  32  62  38 /   0   0   0   0
Valdosta      59  37  68  43 /   0   0   0   0
Cross City    65  39  71  49 /   0   0   0   0
Apalachicola  61  42  66  50 /   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Fire Weather Watch from noon EDT /11 AM CDT/ today through this
     evening for FLZ007>018-026-027-108-112-114-115-118-127.

     High Rip Current Risk through this evening for FLZ114.

GA...Fire Weather Watch from noon EDT today through this evening for
     GAZ120>131-142>148-155>159.

     Freeze Watch from late tonight through Thursday morning for
     GAZ120>131-142>146.

AL...Fire Weather Watch from 11 AM CDT this morning through this
     afternoon for ALZ065>069.

     Freeze Watch from late tonight through Thursday morning for
     ALZ065>069.

GM...Gale Warning until 11 AM EDT /10 AM CDT/ this morning for GMZ730-
     750-752-755-765-770-772-775.

     Small Craft Advisory from 11 AM EDT /10 AM CDT/ this morning to
     11 AM EDT /10 AM CDT/ Thursday for GMZ730-750-752-755-765-
     770-772-775.

&&

NEAR TERM...KR
SHORT TERM...IG3
LONG TERM....IG3
AVIATION...Merrifield
MARINE...IG3
FIRE WEATHER...KR
HYDROLOGY...IG3

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 2:45 AM CDTFreeze WarningTAECoffee, Dale, Geneva, Henry, Houston30 hr
Nov 1, 2:43 AM CDTRip Current StatementTAEFranklin, Gulf4 days

Nearby

Red Flag Warnings in Georgia, 2023Red Flag Warnings in Florida, 2023Red Flag Warnings in Alabama, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.